August 8th, 2023
Mogadon, or nitrazepam, is a potent sedative primarily prescribed since 1965 for insomnia and, in some cases, for severe anxiety or even epilepsy. Mogadon is a class-C controlled substance, making possession without a prescription illegal. 40% of Britons who have used Mogadon for six weeks or longer suffer from Mogadon addiction. Furthermore, 8% of the entire British population have abused Mogadon at some stage.
Mogadon addiction can occur extremely quickly. It is essential that you stay aware of the risk posed by addiction because even though Mogadon is a prescription drug, it can be highly addictive. On this page, we will take a closer look at what Mogadon addiction is, how it develops, the health risks imposed by Mogadon addiction and finally, we will consider your best next step.
What is Mogadon addiction?
Mogadon addiction is continuing to use the drug, despite the symptoms hindering your ability to live a normal life. At this point, it is highly advised to seek treatment from professionals.
Mogadon is prescribed to alleviate the insufficient production of GABA (gamma-aminobutyric acid). Abusing the drug leads your brain to start relying heavily on the Mogadon to stimulate the neurotransmitters and release the GABA chemicals you crave.
How does Mogadon addiction develop?
Like with many other prescription drug addictions, Mogadon addiction primarily occurs when you self-medicate by increasing your dosage without consulting a doctor. Naturally, you are building up a tolerance for the drug through continued and increased use.
Mogadon causes an intense calming effect, which is effective for helping you to overcome insomnia, but it isn’t a long-term solution to insomnia, as the calming effects of the drug start to diminish with continued use.
When you frequently use Mogadon, your brain becomes dependent on GABA to inhibit your neurotransmitter and decrease activity in your nervous system. GABA attaches to a receptor and, in return, produces calming effects, which help alleviate insomnia.
It is crucial to understand Mogadon can only be used for short periods of time. When the effects start to diminish, Mogadon addiction can easily creep in. This is a trap often ignored when dealing with pharmaceutical drugs, as generally, it is thought Mogadon can’t be dangerous due to it being prescribed by a doctor. It is of utmost importance to consult your medical professional before increasing your dosage, as pharmaceutical drugs can lead to addiction, just as any other illegal drug.
The health risks of Mogadon addiction
Mogadon abuse can lead to some severe consequences, most notably overdose. There are several other health risks, particularly mental health issues, which commonly arise due to Mogadon abuse. Mogadon is known to cause significant cognitive issues, as memory and learning constraints appear after frequently ingesting the drug.
When prescribed Mogadon, it is vitally important to strictly follow the recommended dosage assigned by the doctor. Ignoring the recommended dosage can induce an overdose. If you find the prescribed dosage does not have the desired effect or has less of an effect than before, it is crucial not to supplement it with another substance, especially other sedatives such as alcohol or opiates. This is ill-advised and greatly increases the odds of overdosing.
Simply stopping the consumption of Mogadon doesn’t rid you of addiction; it is merely the first step to overcoming Mogadon addiction. Once you have stopped abusing Mogadon, you might be tempted to use an alternative substance; this is a warning sign and it is advised to seek support from a treatment facility.
The Guardian newspaper reported in 2017 that benzodiazepine drugs were involved in 49% of deaths due to overdose in Scotland. In the report, Ian Hamilton, a substance use researcher from the University of York, found that the yearly 25% increase in drug deaths could solely be down to benzodiazepine abuse.
The Independent newspaper, also in 2017, reported that Scotland was not alone in its battle with benzodiazepines, as both England and Wales are increasingly finding traces of the drug in accidental overdose cases.
- Slurred speech
- Impaired motor function
- Severe sedation
- Double vision
- Problems with balance
- Breathing problems
- Low blood pressure
- Slow heart rate
- Cardiac arrest
Short-term health impact of Mogadon abuse
Short term abuse will lead to negative health impacts such as:
- Mental confusion
- Loss of appetite
- Blurred vision
- Muscle weakness
- Low blood pressure
- Memory problems
At this early stage, when addiction doesn’t yet dictate your actions, you have a chance to stop the process before it develops into addiction proper. It is advised to see a medical health professional before taking any further steps and be as open and honest with the professional or treatment centre regarding any other medications you are taking. If you or a loved one finds your prescription to be running out before it is meant to, contact a help centre immediately.
Long-term health impact of Mogadon abuse
Long-term health effects can be severe. Mogadon is particularly threatening to cognitive functions such as:
- Brain processing speed
- Sensory perception
A study published in the British Medical Journal found that there is a link between benzodiazepine (Mogadon) use and an increased risk for Alzheimer’s disease. It was also found that the longer a person uses benzodiazepines, the higher their risk for the disease.
Are you addicted to Mogadon?
Physical and psychological signs
Addiction to pharmaceutical drugs spreads far and wide, found in all social and economic backgrounds, due to the popularity of prescriptions. You might have only agreed to take the drug as you were under the impression it is safe, having been prescribed by a doctor, but addiction knows no boundaries and can victimise anyone from all walks of life.
Certain signs could indicate a dependence or addiction to Mogadon, so it is important to be aware of what these are. They can include:
- Running out of your prescription early
- Being drowsy or uncoordinated during the day
- Visiting more than one doctor to get a duplicate prescription
- Telling your doctor that you have mislaid your medication to get a new prescription early
- Sourcing your medication elsewhere, such as online
If you believe that you are unable to function without your medication and are going to desperate lengths to get your hands on it, you are likely addicted. A sign of physical dependence is the presence of withdrawal symptoms whenever you try to quit or cut down on your use. If taking your medication alleviates these symptoms, you are caught in a cycle of abuse.
Don’t be afraid to seek help. Many people have overcome Mogadon addiction through the help and support of a professional treatment centre. You are not alone in this struggle; there are well-trained staff ready and waiting to help you at your nearest facility.
Spotting addiction in a loved one
People will go to great lengths to conceal their Mogadon addiction from their loved ones, as they feel embarrassed. Having any suspicion, however small, means you should investigate as you could save their life.
- Mental confusion
- Frequent and sudden feelings of annoyance or irritability
- Major changes in behaviour, such as extreme drowsiness or lack of interest
- Manic type moods
- Unwillingness to do tasks that require extended attention
- Extreme drowsiness
- Slurred speech
- Extreme drowsiness
- A headache
- Nausea and vomiting
- Loss of appetite
- Feeling lightheaded
- Lack of coordination
- Altered vision
- Respiratory depression
- Vertigo (a whirling sensation)
Loss of consciousness
Muscle pain and cramps
Your loved one, to your shock, might continue to use Mogadon despite the risks. They will lose complete control over their benzodiazepine (Mogadon) use and will deny they suffer from Mogadon addiction, all the while demonstrating sudden and random changes in their behaviour.
Addiction is difficult to overcome, and your loved one will need all the support you have to offer. With your continued support, they will have the greatest opportunity to overcome it and start rebuilding a healthy life.
Can you overcome Mogadon addiction?
Yes, absolutely, you can with the help of medical professionals. Luckily there are loads of options when it comes to treatment in the UK.
It is a step-by-step process that starts with you contacting a medical professional today and getting the help you need to regain your strength and health.
The next best step
After confronting your Mogadon addiction and making the all-important decision to get healthy, you have taken the first step to recovery. This is a vitally important stage and will lead to many health benefits.
UKAT offers professional and proven methods of recovery through Mogadon detox and therapy at a Mogadon rehab. Read on to the pages to learn more about the process.
Frequently asked questions
Is nitrazepam the same as Mogadon?
Yes. Mogadon is one of many brand names for nitrazepam, a drug of the benzodiazepine class used to provide relief from insomnia and severe anxiety.
Who is most likely to develop Mogadon addiction?
Medications like Mogadon have a high potential for dependence, and anyone who is prescribed the drug runs the highest risk of developing an addiction. However, anyone who takes Mogadon recreationally can fall victim to Mogadon addiction, as they may develop a tolerance after just a few uses.
What happens if you overdose on nitrazepam?
Overdosing on nitrazepam can cause a range of symptoms, such as difficulty breathing and intense drowsiness. In the most serious cases, results can be far more severe, with the possibility of serious diseases developing, and, in some cases, even death.